Utah, 2024

Excessive Heat and Damaging Winds in Utah, July 12 to 14, 2024

July 12 to 14, 2024 · NWS SLC · 22 events in 7 counties and zones

A very strong mid level ridge slowly moved through the region, resulting in multiple days of excessive heat. At least one instance of injury and fatality were reported from the heat.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$50,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A very strong mid level ridge slowly moved through the region, resulting in multiple days of excessive heat. At least one instance of injury and fatality were reported from the heat. The strong ridge eventually shifted far enough east and south of the area to allow sufficient moisture to return, resulting in the development of diurnal convection, with some thunderstorms yielding strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 12, 2:56 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 12, 2:56 PM MST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
356 PM MDT Fri Jul 12 2024

.SYNOPSIS...A strong area of high pressure will continue to bring
very hot and dry conditions to the region through Saturday.
Moisture will continue to spread into southern Utah over the
weekend, and then increase across the region by early next week,
bringing with it some shower and thunderstorm activity.

&&

.SHORT TERM (THROUGH 12Z SUNDAY)...High pressure remains centered
over Utah this afternoon. This has maintained very hot temperatures
across the area, with observed highs so far this afternoon
reaching over 100F once again across many valley locales.
Meanwhile, moisture has started to increase over the area, and
current analysis shows around 0.5 to 0.6 inches of PWAT across the
area, with a notable gradient just south of Utah. This increasing
moisture has led to an increase in areal coverage of high-based
showers along with a few thunderstorms. Brief microburst winds
continue to be the main threat with these showers and
thunderstorms through this evening.

The high will shift slightly eastward tomorrow, allowing for a bit
of a southerly flow aloft across western Utah. This will draw even
more moisture into the area, primarily across western through
south-central Utah. While measurable rain chances increase
throughout the day across the south, due to the continued deep dry
subcloud layer, heavier rain will be more difficult to come by.
Gusty microburst winds will continue to be a threat as well.
Meanwhile, northern Utah may continue to see more isolated
coverage of thunderstorms tomorrow, with most of these on the dry
side.

Given the increased moisture and associated increase in cloud
cover, southern Utah locales should see a slight cooling trend of
around 1-4F tomorrow. This is still quite hot regardless. Across
the north, models are showing similar to slightly warmer
temperatures. The latest NBM has a 34% chance of SLC reaching its
all-time record high of 107F tomorrow.

.LONG TERM (After 12Z/6AM Sunday), Issued 420 AM MDT...
For Sunday through the week, the main weather stories of interest
are 1) the excessive heat finally abates across the region,
giving way to more typical mid-July heat, and 2) a limited surge
of moisture moves into Utah bringing a return to daily shower and
thunderstorm chances, and a limited / localized flash flood
threat, and 3) a potential for dry thunderstorms shifting
northward into northern Utah, increase the potential for fire
weather concerns.

By Sunday, the ridge that has been bringing record temperatures
across the state currently, will have shifted to our east, centered
over Colorado, placing Utah under mean southwesterly flow. This flow
will continue spread PW values just above normal (125% - 150%) for
this time of year, or around 0.75 to just under 1.0 inches. Local
flash flood research in southern Utah shows most flash flood events
occur at values around and above 1.0 inches and CAPE values above
400 J/kg. The joint probabilities of reaching these values maximizes
on Sunday across much of southern Utah. By Monday, the ridge to our
east quickly starts to flatten with a more westerly flow pushing
into Utah, brining in a drying trend from west to east for Monday
into Tuesday, while pooling the better moisture in to eastern Utah,
thus shifting the isolated flash flood threat more into eastern
basins. Backing up the more localized / isolate flash flood threat,
a quick look at model soundings shows the moisture content is all
elevated in the thermodynamic profiles, which deep inverted-v, dry
sub cloud layers in place. Thus any flash flood threat usually
remains closer to transitions off the higher terrain, with less
chance of heavy rainfall getting far off the terrain, or anywhere we
storms can train or back-build increasing residence time.

Farther north on Sunday, northern Utah will remain on the northern
periphery of the moisture, and may be more in the sweet spot of
enough moisture and instability to get thunderstorm development, but
not enough moisture for storms to produce much in the way of
precipitation. Beside the potential for lightning strikes with
little wetting rains increasing the potential for fire starts, this
type of environment is primed for dry microburst winds, creating
gusty and erratic winds near any storms that develop.

Temperatures through next week will remain more typically hot by mid-
July standards, moderating to more like 5 degrees above normal. The
ridge will remain in a weakened / suppressed state through mid-week
but will retrograde and re-center over southern Utah / northern AZ
later in the week before starting to amplify again brining a subtle
warming trend later in the week. However the moisture from earlier
in the week is never fully swept out, so limited daily convective
development is expected to continue into later in the week.

&&

.AVIATION...KSLC...VFR conditions will persist for the KSLC terminal
through the period. High pressure remains in place with very hot
daytime temperatures increasing the density altitude. Otherwise, dry
conditions and a few high clouds will remain with diurnally driven
northerly winds during the day and southerly drainage winds
developing at night.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will persist
for the airspace as high pressure remains in place. Very hot daytime
temperatures will create increased density altitudes. Isolated high
based convection during the afternoon will result in brief gusty
outflow boundaries. Otherwise, conditions will be mostly dry with a
few mid level clouds and diurnally driven winds.

&&

.FIRE WEATHER...Hot temperatures continue across the area through
Saturday before trending slightly cooler by Sunday. Midlevel
moisture has started to increase into the area from the south
today and will continue through the weekend into early next week
as the high pressure center gradually shifts slightly east closer
to the Four Corners. An increase in high-based showers has
already been noted today, along with isolated thunderstorms. These
will produce very little or no precipitation but brief gusty
microburst winds over 40 mph can be expected. The coverage of
high-based showers and thunderstorms will increase tomorrow, with
widely scattered dry thunderstorms across roughly the southwestern
quadrant of Utah. Some of these thunderstorms will gradually
trend wetter throughout the day, but given the threat of dry
thunderstorms initially, along with the recent prolonged hot and
dry conditions, Red Flag Warnings have been issued. By Sunday,
thunderstorm coverage is expected to increase across the north,
and many of these storms will likely be dry. Southern Utah will
see increasing chance of wet thunderstorms on Sunday (though
still mixing with a few dry thunderstorms). The moisture is
expected to linger through much of next week, with daily
convection expected.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Warning until midnight MDT Saturday night for
     UTZ101>107-114>116-118>124-128>131.

     Red Flag Warning from noon to 10 PM MDT Saturday for UTZ492-493-
     495>498.

WY...None.
&&

Cheng/Church/Mahan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Jul 12, 4:01 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
501 PM MDT Fri Jul 12 2024

UTZ113-117-120-121-122345-
San Rafael Swell UT-Wasatch Plateau/Book Cliffs UT-Castle Country UT-
Central Mountains UT-
501 PM MDT Fri Jul 12 2024

...A strong thunderstorm will impact portions of northwestern Emery
and western Carbon Counties through 545 PM MDT
...

At 501 PM MDT, Doppler radar was tracking a strong thunderstorm near
Price, moving southeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Price, Helper, Huntington, Wellington, Sunnyside, Castle Dale,
Orangeville, East Carbon, Cleveland, Elmo, Hiawatha, Castle Gate,
Coal City, Wattis, and Kenilworth.

This includes the following highways...
 US Route 6 between mile markers 226 and 265.
 Utah Route 10 between mile markers 41 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3969 11113 3982 11081 3950 11024 3921 11107
TIME...MOT...LOC 2301Z 328DEG 7KT 3955 11089

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CRK

The radar

The Cedar City radar (KICX), 166 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 1 excessive heat. Local standard time, as filed.

Thunderstorm Wind, Millard

When
July 12, 4:50 PM MST to 5:05 PM MST
Where
Millard County, 3.81 mi NNE of Fillmore
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.020, -112.300

The I-15 @ MP 169 mesonet station recorded a peak wind gust of 65 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area. A following gust of 60 mph was also recorded at 5:00 pm MST.

Thunderstorm Wind, Box Elder

When
July 12, 6:35 PM MST to 6:40 PM MST
Where
Box Elder County, (Bmc)brigham City Ar
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
41.550, -112.070

The Brigham City Regional Airport AWOS recorded a wind gust of 61 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Box Elder

When
July 12, 6:50 PM MST to 6:55 PM MST
Where
Box Elder County, 2.07 mi N of (Bmc)brigham City Ar
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.580, -112.070

The I-15 at MP 369 North Brigham City mesonet station recorded a wind gust of 67 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Excessive Heat, Lower Washington County

When
July 13, 12:00 PM MST to 9:00 PM MST
Where
Lower Washington County forecast zone
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
37.280, -113.505 (the zone’s center; the record gives no point)

At approximately 2:30 pm MST, park rangers and search and rescue units from local law enforcement found and began treating two hikers in Snow Canyon State Park who were suffering from heat exhaustion. While treating the injured hikers, the units were notified by a passerby of an unconscious woman nearby. First responders subsequently located the unconscious woman, ultimately determining her to be deceased. Temperatures around the park at the time ranged from 107F at a CWOP site in Ivins to 99F at a higher elevation site near Yellow Knoll. The St George Regional Airport AWOS was reporting temperatures of around 104F at the time. Excessive Heat Warnings were in effect for several days leading up to and during the event, and Snow Canyon State Park had been running a Drink Up campaign with signs at trailheads urging recreators to stay hydrated and limit outdoor activity during the hottest times of day.

Thunderstorm Wind, Salt Lake

When
July 13, 12:58 PM MST to 1:00 PM MST
Where
Salt Lake County, 1.73 mi NW of (Slc)salt Lake City
Measured
51 kt (59 mph) measured gust
Reported by
Other Federal Agency
Coordinates
40.800, -111.990

The Salt Lake Cty International Airport Center Field Observation mesonet station recorded a wind gust of 59 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Salt Lake

When
July 13, 8:30 PM MST to 8:35 PM MST
Where
Salt Lake County, 2.63 mi E of Herriman
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
40.520, -111.980

The SR-154 at MP 7 Riverton mesonet station recorded a wind gust of 67 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Salt Lake

When
July 13, 10:15 PM MST to 10:20 PM MST
Where
Salt Lake County, 0.52 mi E of Salt Lake No Two Arp
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
40.620, -111.990

The South Valley Regional Airport AWOS (KU42) recorded a wind gust of 59 mph as a result of outflow winds associated with decaying convection moving through the area.

Thunderstorm Wind, Salt Lake

When
July 13, 10:20 PM MST to 10:25 PM MST
Where
Salt Lake County, 3.11 mi WNW of Salt Lake No Two Arp
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.635, -112.056

The BACCUS/SR111 mesonet station recorded a wind gust of 58 mph as a result of outflow winds associated with decaying convection moving through the area.

Thunderstorm Wind, Salt Lake

When
July 13, 10:55 PM MST to 11:05 PM MST
Where
Salt Lake County, 1 mi E of Salt Lake City
Measured
83 kt (96 mph) estimated gust
Property damage
$50,000
Reported by
NWS Employee
Coordinates
40.729, -111.851

Multiple pictures and reports indicated wind damage in the Sugarhouse area associated with an area of decaying convection moving through. Reports included a healthy hardwood tree around 2 feet in diameter snapped at the trunk, with multiple 8 to 10 inch limbs down across the neighborhood. Additionally, reports mentioned many cars potentially totaled or significantly damaged as a result.

Thunderstorm Wind, Sevier

When
July 14, 3:00 PM MST to 3:15 PM MST
Where
Sevier County, 2.13 mi NE of Annabella
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.740, -112.020

The Bull Claim Hill mesonet station recorded a peak wind gust of 65 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area. A preceding gust of 60 mph was also recorded.

Thunderstorm Wind, Sevier

When
July 14, 3:30 PM MST to 3:35 PM MST
Where
Sevier County, 0.88 mi NE of Vermillion
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.880, -111.960

The I-70 at Salina mesonet station recorded a wind gust of 59 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Sanpete

When
July 14, 4:00 PM MST to 4:05 PM MST
Where
Sanpete County, 2.33 mi SSW of Manti
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.240, -111.650

The US-89 at MP 254 South Manti mesonet station recorded a wind gust of 64 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Sanpete

When
July 14, 4:10 PM MST to 4:15 PM MST
Where
Sanpete County, 1.07 mi E of Sterling
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.200, -111.680

The Palisade Lake mesonet station recorded a wind gust of 62 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Tooele

When
July 14, 7:20 PM MST to 7:25 PM MST
Where
Tooele County, 1.73 mi NE of Wendover Af Aux Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.750, -114.010

The I-80 at MP 2 Tripod mesonet station recorded a wind gust of 59 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Tooele

When
July 14, 7:55 PM MST to 8:10 PM MST
Where
Tooele County, 2.51 mi ENE of Wendover Af Aux Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.750, -113.990

The Wendover Port of Entry mesonet station recorded an initial strong wind gust of 58 mph at 7:55 pm MST as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area. After a brief period with gusts to 55 mph, a second strong gust of 58 mph was recorded at 8:05 pm MST.

Thunderstorm Wind, Tooele

When
July 14, 8:01 PM MST to 8:06 PM MST
Where
Tooele County, 3.67 mi E of Arinosa
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.730, -113.580

The ARNOSA mesonet station recorded a wind gust of 59 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Tooele

When
July 14, 8:10 PM MST to 8:15 PM MST
Where
Tooele County, 0.87 mi NE of Wendover Af Aux Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.740, -114.020

The I-80 @ mp 1 mesonet station recorded a wind gust of 64 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Tooele

When
July 14, 8:45 PM MST to 9:35 PM MST
Where
Tooele County, 1.48 mi NNE of Wendover Af Aux Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.750, -114.020

The WENDOVER PEAK mesonet station recorded an initial strong wind gust of 60 mph at 8:45 pm MST as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area. A final peak wind gust of 61 mph was subsequently recorded at 9:30 pm MST. Sustained winds in excess of 40 mph were recorded between these strong wind gusts.

Thunderstorm Wind, Box Elder

When
July 14, 8:55 PM MST to 9:05 PM MST
Where
Box Elder County, 11.07 mi S of Lakeside
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.060, -112.890

The Lakeside Mountain mesonet station recorded a peak wind gust of 59 mph at 8:55 pm MST as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area. A following gust of 58 mph was also recorded at 9:00 pm MST.

Thunderstorm Wind, Tooele

When
July 14, 9:00 PM MST to 9:10 PM MST
Where
Tooele County, 7.4 mi NNW of (Dpg)michael Aaf Dug
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.280, -112.980

The LOWER CEDAR MTN mesonet station recorded a peak wind gust of 62 mph at 9:00 pm MST as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area. A following gust of 61 mph was also recorded at 9:05 pm MST.

Thunderstorm Wind, Tooele

When
July 14, 9:10 PM MST to 9:15 PM MST
Where
Tooele County, 2.52 mi ESE of (Dpg)michael Aaf Dug
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.160, -112.890

The WHITE SAGE mesonet station recorded a wind gust of 61 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Tooele

When
July 14, 9:25 PM MST to 9:30 PM MST
Where
Tooele County, 1.74 mi SE of Dugway
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.230, -112.730

The ENGLISH VILLAGE mesonet station recorded a wind gust of 60 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Lower Washington County2024-07-1330FemaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2024Every state in 2024This day in weather historyWarnings in Utah, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185144, 1185146, 1185148, 1182539, 1185154, 1185155, 1185157, 1185158, 1190283, 1189743, 1189745, 1189748, 1189749, 1189750, 1189753, 1189751, 1189754, 1189755, 1189756, 1189757, 1189758, 1189759.